Montana, 2013

Hail and Heavy Rain in Montana, August 10, 2013

August 10, 2013 · NWS GGW · 4 events in 2 counties and zones

A strong upper-level trough from the Canadian prairie combined with an unstable atmosphere to support a few severe thunderstorms over northeast Montana.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GGW wrote it up.

A strong upper-level trough from the Canadian prairie combined with an unstable atmosphere to support a few severe thunderstorms over northeast Montana.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before the first event at Aug 10, 1:31 PM MST, 54 minutes earlier.

Area forecast discussion, Aug 10, 1:31 PM MST, 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
231 PM MDT SAT AUG 10 2013

.SHORT TERM...FOR NORTHEAST MONTANA...TONIGHT THROUGH MONDAY...
MAIN FORECAST CHALLENGE THIS AFTERNOON AND EVENING SURROUNDS THE
CONVECTIVE POTENTIAL ACROSS NORTHEAST MONTANA WITH VIGOROUS
SHORTWAVE DROPPING DOWN FROM SASKATCHEWAN. PERSISTENT GENERAL
SHOWERS AND THUNDERSTORMS HAVE BEEN ONGOING THROUGHOUT THE
NORTHEASTERN ZONES SINCE LATE THIS MORNING. A FEW OF THESE STORMS
HAVE PRODUCED SMALL HAIL AND BRIEF HEAVY DOWNPOURS. BEST
INSTABILITY WITH HIGHEST CAPE VALUES APPEAR TO BE IN THE
SOUTHEASTERN PORTIONS OF THE CWA. HOWEVER...MODEL FORECAST
SOUNDINGS SHOW A CAP IN PLACE. IN ADDITION...HIGH CLOUDINESS HAS
FILTERED OUT SOME SUNSHINE EARLY THIS AFTERNOON REDUCING
INSOLATION. THIS PLACES A BIG QUESTION MARK IN THIS PART OF THE
FORECAST. ANY STORMS THAT DEVELOPED IN THIS AREA WERE EXPECTED TO
BECOME STRONG. IT IS STILL UNCLEAR HOW THE LATE AFTERNOON AND
EVENING WILL UNFOLD. MODEL GUIDANCE CONTINUES TO SHOW SUPPORT FOR
CONVECTION BUT RECENT HRRR SOLUTIONS HAVE BACKED DOWN JUST A BIT.

WILL KEEP THE FORECAST GOING FOR NOW AS IS BUT WILL NEED TO
MONITOR FOR CHANGES. GIVEN INSTABILITY...ANY STORMS THAT DEVELOP
AND/OR PUSH INTO THE SOUTHEAST LATER THIS AFTERNOON OR EVENING MAY
BE CAPABLE OF SMALL HAIL AND GUSTY WINDS. CUMUMULUS FIELD
BEGINNING TO SHOW UP IN VISIBLE SATELLITE IMAGERY ACROSS RICHLAND
COUNTY. THERE WAS MUCH MORE IN THE WAY OF SUNSHINE IN
RICHLAND...NORTHERN DAWSON...AND NORTHERN WIBAUX COUNTY AND THIS
IS THE AREA THAT WILL NEED TO BE WATCHED MOST CLOSELY FOR STRONGER
STORMS. NOT GOING TO INTRODUCE SEVERE WORDING INTO THE GRIDS AS
THERE IS JUST TOO MUCH UNCERTAINTY. IN ADDITION...SPC SSEO
SUGGESTS SEVERE POTENTIAL WOULD BE FURTHER SOUTH AND EAST OF THE
FORECAST REGION. WILL NOT RULE OUT AN ISOLATED SEVERE THUNDERSTORM
TODAY BUT POTENTIAL FOR THAT SHOULD BE BETTER TO THE SOUTH AND
EAST OF THE CWA. ASIDE FROM THE ROBUST SHORTWAVE PUSHING THROUGH FROM
SASKATCHEWAN...ADDITIONAL SHOWERS/THUNDERSTORMS ARE POSSIBLE
ACROSS PHILLIPS COUNTY WITH A VERY WEAK SHORTWAVE EMBEDDED IN THE
UPPER FLOW PATTERN PUSHING THROUGH THIS EVENING. WILL KEEP
ISOLATED SHOWERS/STORMS IN THOSE LOCATIONS THIS EVENING.

SUNDAY INTO MONDAY...10/12Z MODEL GUIDANCE CONTINUES TO BRING UPPER
RIDGE CLOSER INTO THE CWA. THIS SHOULD PROMOTE LARGE SCALE
SUBSIDENCE. WILL NOT RULE OUT DIURNALLY DRIVEN CONVECTION BUT WITH
LITTLE MOISTURE AND NOT LIFTING MECHANISM...NOTHING MORE THAN
ISOLATED IS ANTICIPATED. TEMPERATURES SHOULD ALSO GRADUALLY
INCREASE WITH RISING HEIGHTS AND WARMING 850MB TEMPERATURES WITH
THE RIDGE BUILDING IN. MALIAWCO

.LONG TERM...MONDAY NIGHT THROUGH SATURDAY...
UPPER RIDGE GRADUALLY BUILDS INTO MONTANA DURING THE EXTENDED
PERIOD.

FOR TUESDAY AND WEDNESDAY...THERE WILL BE A SLOW MOVING WARM FRONT
WHICH WILL BE THE FOCUS FOR SHOWERS AND THUNDERSTORMS AT TIMES.
THE STORMS WILL BE PARTLY DRIVEN BY DAYTIME INSTABILITY AND PARTLY
DRIVEN BY SHORTWAVES THAT OVERTOP THE RIDGE AXIS. MODELS TIME THE
WAVES DIFFERENTLY WHICH RESULTS IN MODELS TIMING THE STORMS
DIFFERENTLY. AT THIS POINT... IT LOOKS LIKE THE BEST CHANCE FOR
STORMS WILL BE WEDNESDAY AFTERNOON AND EVENING WHEN THE WARM FRONT
IS OVER EASTERN MONTANA. IT MAY BE UNSTABLE ENOUGH FOR SEVERE
STORMS ON WEDNESDAY. THE CHANCES OF SHOWERS AND THUNDERSTORMS
COULD LINGER INTO THURSDAY DEPENDING ON HOW FAST THE FRONT MOVES
EAST.

BY FRIDAY...THE UPPER RIDGE TAKES CONTROL OF THE WEATHER.
TEMPERATURES WILL WARM TO NEAR 90 POSSIBLY WARMER BOTH FRIDAY AND
SATURDAY WITH LITTLE OR NO CHANCE OF PRECIPITATION. FORRESTER

&&

.AVIATION...
VFR. SCATTERED THUNDERSTORMS WILL BE AFFECTING SOME OF THE AIRPORTS
THIS AFTERNOON. EXPECT GUSTY/ERRATIC WINDS...BRIEF HEAVY RAIN AND
POSSIBLY HAIL. CLEARING AND LIGHT WINDS MAY LEAD TO PATCHY FOG
LATE TONIGHT. TFJ

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

WEATHER.GOV/GLASGOW
Hazardous weather outlook, Aug 10, 7:17 AM MST, 7 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
817 AM MDT SAT AUG 10 2013

MTZ021>027-060-111200-
PETROLEUM-GARFIELD-MCCONE-RICHLAND-DAWSON-PRAIRIE-WIBAUX-
SOUTHWEST PHILLIPS-
817 AM MDT SAT AUG 10 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...TODAY AND TONIGHT

CHANCES FOR THUNDERSTORMS WILL INCREASE THIS AFTERNOON AND
EVENING WITH A FEW OF THE STRONGER STORMS PRODUCING GUSTY
WINDS... HAIL...AND CLOUD TO GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS WILL BE POSSIBLE TUESDAY AND WEDNESDAY AFTERNOON
AND EVENING. SOME OF THE STRONGEST STORMS MAY BECOME SEVERE.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ016>020-059-061-062-111200-
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-
DANIELS-SHERIDAN-WESTERN ROOSEVELT-NORTHERN PHILLIPS-
NORTHERN VALLEY-EASTERN ROOSEVELT-
817 AM MDT SAT AUG 10 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME. HOWEVER SCATTERED
THUNDERSTORMS MAY BE IN THE VICINITY THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS WILL BE POSSIBLE TUESDAY AND WEDNESDAY AFTERNOON
AND EVENING. SOME OF THE STRONGEST STORMS MAY BECOME SEVERE.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Aug 10, 1:04 PM MST, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
204 PM MDT SAT AUG 10 2013

MTZ017-061-102100-
VALLEY-
204 PM MDT SAT AUG 10 2013

THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  CENTRAL VALLEY COUNTY IN NORTHEAST MONTANA...

UNTIL 300 PM MDT.

AT 202 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 15 MILES NORTH OF SAINT MARIE...MOVING EAST AT 10
MPH.

HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM...ALONG
WITH HEAVY RAIN.

LOCATIONS IN THE ADVISORY INCLUDE...
   LARSLAN...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4868 10602 4842 10612 4855 10666 4873 10660
TIME...MOT...LOC 2004Z 283DEG 9KT 4862 10649

TFJ
WEATHER.GOV/GLASGOW
Special weather statement, Aug 10, 1:22 PM MST, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
222 PM MDT SAT AUG 10 2013

MTZ062-102115-
ROOSEVELT-
222 PM MDT SAT AUG 10 2013

THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTHEASTERN ROOSEVELT COUNTY IN NORTHEAST MONTANA...

UNTIL 315 PM MDT.

AT 220 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR FROID...MOVING SOUTHEAST AT 25 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS IN THE ADVISORY INCLUDE...
   BAINVILLE...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4800 10410 4801 10411 4803 10409 4803 10412
      4806 10413 4804 10417 4805 10419 4807 10418
      4806 10421 4805 10420 4826 10463 4839 10451
      4839 10443 4826 10404 4800 10404
TIME...MOT...LOC 2022Z 302DEG 21KT 4829 10444

TFJ
WEATHER.GOV/GLASGOW
Local storm report, Aug 10, 1:36 PM MST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
236 PM MDT SAT AUG 10 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0225 PM     HEAVY RAIN       E FROID                 48.34N 104.49W
08/10/2013  E0.70 INCH       ROOSEVELT          MT   TRAINED SPOTTER

            HEAVY RAIN...0.70 IN 15 MINUTES WITH ONE MINUTE OF PEA
            SIZED HAIL.

&&

MATTM
Local storm report, Aug 10, 2:04 PM MST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
304 PM MDT SAT AUG 10 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 PM     HEAVY RAIN       6 E CULBERTSON          48.15N 104.38W
08/10/2013  M0.60 INCH       ROOSEVELT          MT   TRAINED SPOTTER

            BRIEF HEAVY RAIN WITH PEA SIZED HAIL.

&&

MATTM
Local storm report, Aug 10, 2:15 PM MST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
315 PM MDT SAT AUG 10 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     HAIL             WNW BAINVILLE           48.14N 104.23W
08/10/2013  E0.25 INCH       ROOSEVELT          MT   TRAINED SPOTTER

            ALONG WITH BRIEF HEAVY RAIN AND ESTIMATED 30 TO 40 MPH
            WIND GUST.

&&

MATTM
Special weather statement, Aug 10, 2:20 PM MST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
320 PM MDT SAT AUG 10 2013

MTZ024-102200-
RICHLAND-
320 PM MDT SAT AUG 10 2013

THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  EASTERN RICHLAND COUNTY IN NORTHEAST MONTANA...

UNTIL 400 PM MDT.

AT 316 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES NORTHWEST OF SIDNEY...MOVING SOUTHEAST AT
25 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...SIDNEY.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4760 10404 4774 10439 4790 10428 4784 10404
TIME...MOT...LOC 2120Z 296DEG 20KT 4778 10421

TFJ
WEATHER.GOV/GLASGOW

The radar

The Glasgow radar (KGGW), 184 km away, was scanning. The volume nearest the first event began at 21:26 UTC.

Open the radar archive at this moment

Event by event

3 hail, 1 heavy rain. Local standard time, as filed.

Hail, Richland

When
August 10, 2:25 PM MST
Where
Richland County, 4.75 mi NW of Sidney Airport (Ksdy)
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
47.750, -104.250

Trained spotter reported hail up to the size of quarters.

Hail, Richland

When
August 10, 2:38 PM MST
Where
Richland County, 5.36 mi SSW of Fairview
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
47.780, -104.100

Trained spotter reported hail up to the size of quarters and estimated wind gusts up to 40 mph.

Heavy Rain, Richland

When
August 10, 2:38 PM MST to 3:15 PM MST
Where
Richland County, Sidney
Reported by
Emergency Manager
Coordinates
47.700, -104.150

Very heavy rainfall clogged up the streets in Sidney, specifically the busy intersection area between Highway 16 and Highway 200. Water was waist high on some people as they attempted to get drains unclogged. Rainfall reports ranged from 3/4 to 1.5 around town, with the rainfall falling in about a 30 minute window.

Hail, Valley

When
August 10, 2:55 PM MST
Where
Valley County, 4.54 mi SSE of Nashua
Measured
1.25 in hail
Reported by
Public
Coordinates
48.070, -106.310

Public reported hail up the size of half dollars.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2013Every state in 2013This day in weather historyWarnings in Montana, August 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 475265, 475266, 476233, 475267.